Birth control pills suspected in second blood-clot death
A 24-year-old Haifa woman who was planning to get married in two months died suddenly this week after a blood clot was discovered in her lungs. Physicians believe that her death was partly due to the hormones in the birth control pills she was taking.
Though death in such instances is rare, another young woman from the Haifa area also died of an embolism several weeks ago.
Doctors said Tamar Golan's death Wednesday was caused by a combination of the pills and her tendency to develop blood clots.
"We know that taking birth-control pills makes blood clots four to eight times as likely," said Dr. Benjamin Brenner, a specialist at the hematology department of Rambam Medical Center, where Golan was treated.
Golan arrived at the hospital in critical condition after losing consciousness in the apartment she shared with her fiance.
She was suffering from excess fluid in her brain and blood clots in her lungs, and died several hours later.
Although Israel has dozens of cases every year of blood clots caused by birth control pills, the clots rarely result in death, said Brenner.
He said it was possible to test for potential blood clot problems, which affect about 20 percent of the population.
Like us on Facebook and get articles directly in your news feed